Advertisement

POEMS syndrome

Published:September 06, 2022DOI:https://doi.org/10.1016/j.amjms.2022.08.020
      A 50-year-old woman presented with a 5-month history of abdominal distension, lower limb edema and dyspnea, accompanied by numbness and weakness of hands and feet. She had no history of hepatitis, tuberculosis and diabetes mellitus. Skin pigmentation was observed, especially for the hand (Figure 1A). Radiograph of bilateral femur (Figure 1B-C) demonstrated extensive cortical thickening and periosteal proliferation (arrows). Auxiliary examinations revealed cervical lymphadenopathy (Castleman disease comfirmed by biopsy), hepatomegaly, splenomegaly, ascites, pulmonary hypertension and embolism. Laboratory findings indicated monoclonal plasma cell-proliferative disorder (IgA-λ). The diagnosis of POEMS syndrome was made. The patient received treatment with bortezomib and corticosteroid, with symptoms improved significantly including abdominal distension and suffocation, but the skin changes and bone lesions had not regressed.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of the Medical Sciences
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Dispenzieri A.
        POEMS syndrome: 2021 Update on diagnosis, risk-stratification, and management.
        Am J Hematol. 2021; 96: 872-888
        • Brown R
        • Ginsberg L.
        POEMS syndrome: clinical update.
        J Neurol. 2019; 266: 268-277
        • Shibuya K
        • Misawa S
        • Horikoshi T
        • et al.
        Detection of bone lesions by CT in POEMS syndrome.
        Intern Med. 2011; 50: 1393-1396